For those who care for someone with Parkinson's disease
[Home] [Forum] [Help] [Search] [Register] [Login] [Donate]
You are not logged in


Topic Sinemet and dementia Go to previous topic Go to next topic Go to higher level

By mksilton On 2010.01.16 10:40
My mother (81) was diagnosed with PD 3 years ago. She managed fairly well until the last several months when she began to have visible problems when the Sinemet wore off. The neurologist increased the amount and frequency of Sinemet, but my mother's mild dementia became radically worse. Her new neurologist (the first one moved) has decreased her Sinemet to 3 doses/day initially and has now increased it to 4. We don't find that the dementia is a great deal better, but her movement and general feeling of well-being is definitely reduced on less Sinemet. Does anyone out there have any info/experience with the connection between Sinemet and dementia?

By LOHENGR1N On 2010.01.16 11:16
Hi mksilton, Welcome to the forum, I've not heard or seen studies on any relationship between Sinemet and dementia. Annwood can probably fill us in on any studies and results. I defer to Her wisdom and knowledge on that. The problems with the wearing off is unfortunately about right, in most cases there is about a 3 - 5 year "honeymoon" period with Sinemet before the waiting for it to "kick in" and the "wearing off" phenomenon begins. When that happens it is customary for increases in dosing to compensate for the underlying death of the dopamine producing cells in our brains. Hopefully Ann will have some input to help you out with the correlation of Carbidopa/Levodopa and any effects on dementia. Take care, best of luck and hang in there.

By annwood On 2010.01.16 13:03
I know of no studies that coorelate Sinemet with dementia. I think it is basically a progression of the disease. You require more Sinemet as the disease progresses and the cells die. The absence of those same cells causes dementia. It is estimated that 50% of PD pts will develop dementia. It is normal to equate the need for more Sinemet with the onset of dementia but I think it is the same animal. There is a time when the Sinemet just doesn't work any longer. Towards the end of my husband's life it didn't matter if he took Sinemet or not.

That being said, I do think some people are affected by too high a dose of Sinemet but if you reduce the dosage of Sinemet and the symptoms of dementia don't decrease I think you are looking at true dementia. To date there is nothing you can do for that.


© 2003-2017 MyParkinsons.org · Privacy Policy & Terms of Use
Published by jAess Media. This website and Forum is sponsorsed by people like you